Indian Journal of Pharmacology Home 

DRUG WATCH
[View FULLTEXT] [Download PDF]
Year : 2011  |  Volume : 43  |  Issue : 1  |  Page : 80--81

Methylphenidate-induced mania-like symptoms

Kaustav Chakraborty1, Sandeep Grover2 
1 Department of Psychiatry, Institute of Neurosciences, Kolkata, 185/1, A.J.C. Bose Road, Kolkata - 700 017, India
2 Department of Psychiatry, Post Graduate Institute of Medical Education and Research, Chandigarh - 160 012, India

Correspondence Address:
Kaustav Chakraborty
Department of Psychiatry, Institute of Neurosciences, Kolkata, 185/1, A.J.C. Bose Road, Kolkata - 700 017
India

Therapeutic dose of methylphenidate is known to cause adverse effects (psychosis or mania), albeit in a small number of cases. Signs and symptoms of adverse effects usually disappear on stopping the medicine. Data regarding the safety of methylphenidate in comorbid attention deficit hyperactivity disorder (ADHD) and mental retardation are nonexistent. We describe a case of an 11-year-old girl with ADHD and mental retardation treated with methylphenidate, who developed mania like symptoms requiring inpatient treatment. The index case required psychopharmacological intervention with sodium valproate and olanzapine as the symptoms did not subside even after 3 days. This case highlights the fact that one has to exercise caution while prescribing methylphenidate in patients with comorbid ADHD and mental retardation.


How to cite this article:
Chakraborty K, Grover S. Methylphenidate-induced mania-like symptoms.Indian J Pharmacol 2011;43:80-81


How to cite this URL:
Chakraborty K, Grover S. Methylphenidate-induced mania-like symptoms. Indian J Pharmacol [serial online] 2011 [cited 2022 Jan 17 ];43:80-81
Available from: https://www.ijp-online.com/article.asp?issn=0253-7613;year=2011;volume=43;issue=1;spage=80;epage=81;aulast=Chakraborty;type=0